Georgia, 2011Damaging Wind and Heavy Rain in Georgia, August 5, 2011
August 5, 2011 · NWS FFC · 2 events in 1 county or zone
S. A broad subtropical ridge, anchored across the Arklatex region, was in control of the weather across the southern states.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A typical summer pattern remained in place across the southern U.S. A broad subtropical ridge, anchored across the Arklatex region, was in control of the weather across the southern states. A west-to-east quasi-stationary frontal system stretched across north Georgia westward into the mid-south. A hot, humid, unstable air mass remained across the region. Numerous convective outflow boundaries were evident across the region from previous day and overnight thunderstorm activity in various areas throughout the region. Thus, it was no surprise that isolated to scattered afternoon and evening thunderstorms were once again the rule. One of these in Madison county of northeast Georgia briefly became severe and produced damaging wind gusts along with pea-sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 3:08 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 5, 3:08 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT FRI AUG 5 2011
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CURRENT RADAR SHOWS SCATTERED TSTMS DEVELOPING IN THE SAVANNAH
RIVER VALLEY...SOUTHWEST GA AND EXTREME NORTHWEST GA. THE GFS/
NAM AND HRRR MODELS REMAIN IN GOOD AGREEMENT IN MAINTAINING A WEAK
FRONTAL BOUNDARY OVER THE NORTH GA BORDER THROUGH TONIGHT...AS A
UPPER LEVEL SHORTWAVE APPROACHES NORTH GA. THIS DISTURBANCE
COMBINED WITH THE FRONT WILL TRIGGER SCATTERED TSTMS OVER NORTH GA
TONIGHT. THE TSTMS IN THE SOUTHWEST AND EAST SHOULD DISSIPATE
AFTER SUNSET.
THE HOT AND MOIST UNSTABLE AIRMASS THAT HAS PREVAILED OVER GA
FOR THE PAST SEVERAL DAYS WILL CONTINUE THROUGH SUNDAY. THIS
UNSETTLED WEAK PRESSURE PATTERN WILL ALLOW FOR SCATTERED TSTMS
TO DEVELOP EACH AFTERNOON AND EVENING.
HAVE EXTENDED THE HEAT ADVISORY FOR PORTIONS OF CENTRAL GEORGIA
THROUGH SUNDAY WITH HEAT INDICES IN THE 105 TO 110 RANGE.
GENERALLY USED MET MOS GUIDANCE TEMPS AND POPS BASED ON RECENT
VERIFICATION SCORES.
16
&&
.CLIMATE...
RECORDS FOR 08-06
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 102 1930 75 1917 76 1981 58 1948
1915
1912
KATL 100 1980 66 1894 77 1980 58 1948
KCSG 100 1980 81 2001 78 1987 60 1948
1975
1961
KMCN 101 1980 78 1932 77 1954 59 1948
1953
RECORDS FOR 08-07
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 101 2007 75 1904 76 1918 58 2004
1930 1948
1925 1915
KATL 101 1980 72 1904 78 1980 60 1948
1935
KCSG 100 1980 79 1974 77 2007 58 1950
2002
KMCN 100 2007 81 1904 76 1987 60 1950
1980 1943
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
UNSETTLED WEATHER TO CONTINUE THROUGH THE PERIOD WITH MODELS
SHOWING ANOTHER BOUNDARY DRIFTING SOUTH FROM THE OHIO-TENNESSEE
VALLEY REGION AND APPROACHING NORTH GEORGIA BY MID WEEK. WILL
CONTINUE PREVIOUS FORECAST TREND WITH POPS GENERALLY IN THE 20 TO
30 PERCENT RANGE FOR NOW. HOWEVER...IF LATER RUNS SUPPORT IT
HIGHER POPS MAY BE NEEDED WEDNESDAY-THURSDAY WITH FRONT
APPROACHING. WARM TEMPS WILL BE THE RULE. MAY SEE READINGS
APPROACH THE CENTURY MARK AGAIN OVER PORTIONS OF CENTRAL GEORGIA
MONDAY.
49
AVIATION...
18Z UPDATE... VFR CONDITIONS CONTINUE ACROSS THE AREA
BUT SOME AFTERNOON CU IS BEGINNING TO POP UP ACROSS THE STATE. A
FEW ISOLATED SHOWERS HAVE ALSO BEGUN TO POP BUT NOTHING NEAR THE
TAF SITES. EXPECTING CONDITIONS TO STAY VFR THROUGH THE PERIOD
WITH SOME CB GETTING CLOSE THIS AFTERNOON BETWEEN 20Z-01Z WINDS
WILL BE MAINLY OUT OF THE WEST AND LIGHT...LESS THAN
10KT...THROUGH THE PERIOD. AFTERNOON AND EARLY EVENING CONVECTION
SHOULD STAY AWAY FROM THE TAF SITES BUT WOULD NOT BE SURPRISED TO
SEE AN ISOLATED STORM MOVE ACROSS ONE OF THE AIRPORTS. CEILINGS
SHOULD STAY SCT EXCEPT IN AND AROUND SHRA/TSRA DEVELOPMENT IN THE
4000-6000FT RANGE.
//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE MEDIUM ON ALL ELEMENTS.
01
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 74 93 74 96 / 20 40 10 30
ATLANTA 75 91 74 93 / 20 40 10 30
BLAIRSVILLE 68 82 72 88 / 30 50 30 30
CARTERSVILLE 71 90 72 93 / 20 40 20 30
COLUMBUS 77 97 76 98 / 10 40 10 30
GAINESVILLE 74 89 74 93 / 30 40 20 30
MACON 74 97 74 98 / 20 40 10 30
ROME 72 91 73 93 / 30 40 30 30
PEACHTREE CITY 71 92 73 94 / 10 40 10 30
VIDALIA 77 97 76 98 / 20 40 20 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT SUNDAY FOR THE FOLLOWING ZONES:
BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE...
DOOLY...EMANUEL...GLASCOCK...HOUSTON...JEFFERSON...JOHNSON...
LAURENS...MACON...MARION...MONTGOMERY...MUSCOGEE...PEACH...
PULASKI...SCHLEY...STEWART...SUMTER...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TWIGGS...WASHINGTON...WEBSTER...WHEELER...
WILCOX...WILKINSON.
&&Hazardous weather outlook, Aug 5, 5:13 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 AM EDT FRI AUG 5 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
613 AM EDT FRI AUG 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
HEAT ADVISORY IN EFFECT FOR CENTRAL AND PARTS OF NORTH GEORGIA.
SCATTERED THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA.
.SYNOPSIS...
UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE SOUTHERN PLAINS. A
WEAK FRONTAL BOUNDARY ACROSS NORTH GEORGIA AND A SURFACE TROUGH
OVER THE CAROLINAS WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT TODAY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE HEAT INDEX VALUES OF 105 TO 110 THIS
AFTERNOON AND EVENING ACROSS CENTRAL AND PORTIONS OF NORTH
GEORGIA. FOR MORE INFORMATION...PLEASE REFER TO THE LATEST
ADVISORY. THE PRIMARY HAZARDS IN THUNDERSTORMS WILL BE GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL.
.DISCUSSION...
A MOIST AIRMASS REMAINS IN PLACE...WITH MODERATE
INSTABILITY...ESPECIALLY ACROSS EASTERN AND SOUTHERN GEORGIA.
MODELED AFTERNOON CAPES ARE 1500-2000 J/KG...AND LIFTED INDEX
VALUES ARE BETWEEN -2 AND -4. THIS INSTABILITY...COMBINED WITH THE
SURFACE TROUGH...REMAINING OUTFLOW BOUNDARIES...AND THE WEAK
FRONTAL BOUNDARY...WILL ALLOW FOR SCATTERED THUNDERSTORMS TODAY.
ANY STORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 5, 3:49 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
449 PM EDT FRI AUG 5 2011
GAZ023>025-052130-
449 PM EDT FRI AUG 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING AND HEAVY
RAIN IN BANKS...HALL AND JACKSON COUNTIES UNTIL 530 PM EDT...
AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LULA...MOVING SOUTH AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BANKS...HALL AND JACKSON COUNTIES THROUGH 530 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE HOLLINGSWORTH...LULA...HOMER...
GILLSVILLE...BANKS CROSSING AND MAYSVILLE. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3422 8340 3420 8375 3447 8374 3447 8363
3444 8362 3448 8357 3448 8352
TIME...MOT...LOC 2049Z 352DEG 9KT 3439 8361Special weather statement, Aug 5, 4:28 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT FRI AUG 5 2011
GAZ027-036-038-039-052200-
528 PM EDT FRI AUG 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WILKES...
OGLETHORPE...MADISON AND CLARKE COUNTIES UNTIL 600 PM EDT...
AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM POCATALIGO TO HUTCHINGS...MOVING EAST AT 10
MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WILKES...OGLETHORPE...MADISON AND CLARKE COUNTIES THROUGH 600
PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SANFORD...
DUNLAP...STEPHENS...SANDY CREEK RECREATION AREA...WINTERVILLE...
BARRETTS MILL...NEESE...HULL...ARNOLDSVILLE...DIAMOND HILL...
POCATALIGO...ILA...HUTCHINGS...DIAMOND HILL AND CRAWFORD. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3373 8280 3377 8321 3403 8340 3404 8336
3405 8339 3413 8335 3416 8336 3420 8340
3427 8330 3425 8325 3425 8316 3427 8311
3423 8308 3417 8309 3404 8308
TIME...MOT...LOC 2129Z 268DEG 8KT 3423 8329 3403 8328
3382 8317Special weather statement, Aug 5, 4:50 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT FRI AUG 5 2011
GAZ001-002-011-052215-
550 PM EDT FRI AUG 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN WALKER...CHATTOOGA AND DADE COUNTIES UNTIL 615 PM EDT...
AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING SOUTH AT 20 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WALKER...CHATTOOGA AND DADE COUNTIES THROUGH 615 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE COOPER HEIGHTS...RISING
FAWN...CEDAR GROVE...CLOUDLAND AND CENTER POST. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3483 8540 3456 8526 3451 8550 3465 8555
3477 8557
TIME...MOT...LOC 2149Z 339DEG 19KT 3471 8546Special weather statement, Aug 5, 5:02 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 PM EDT FRI AUG 5 2011
GAZ027-038-039-052245-
602 PM EDT FRI AUG 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN WILKES...OGLETHORPE AND MADISON COUNTIES UNTIL 645 PM EDT...
AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HARRISON TO 6 MILES EAST OF LEXINGTON...
MOVING EAST AT 20 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WILKES...OGLETHORPE AND MADISON COUNTIES THROUGH 645 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SANDY CROSS...
STEPHENS...SMITHONIA...LEXINGTON...HUTCHINGS...CRAWFORD...WATSON MILL
BRIDGE STATE PARK...PAOLI...DIAMOND HILL...POCATALIGO...ILA...
COLBERT...COMER...DANIELSVILLE AND POINT PETER. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3378 8265 3375 8315 3403 8326 3421 8336
3426 8310 3423 8307 3417 8309 3415 8305
3405 8297 3401 8293 3402 8291 3399 8286
3398 8273
TIME...MOT...LOC 2202Z 270DEG 19KT 3422 8317 3408 8308
3387 8300Thunderstorm Wind, Madison
- When
- August 5, 5:13 PM EST to 5:17 PM EST
- Where
- Madison County, Comer to 8 mi N of Paoli
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.070, -83.130
The Madison County Emergency Management Director reported that at least seven trees were down across the eastern part of the county. One tree was down on a power line near Carlton. Two trees were down across Georgia Highway 191 east of Danielsville, two more trees were down across Georgia Highway 98 east of Danielsville, and two more trees were down across Georgia Highway 172, just north of Paoli. Pea-sized hail was also observed with this thunderstorm.
Heavy Rain, Madison
- When
- August 5, 5:15 PM EST to 6:15 PM EST
- Where
- Madison County, 8 mi N of Paoli to Carlton
- Reported by
- Emergency Manager
- Coordinates
- 34.196, -83.100
The Madison County Emergency Management Director reported that heavy rain, on the order of two to three inches with isolated four inch totals, caused minor flooding of low-lying areas and several drainage ditches to overflow. Some lawns were standing in water for a few hours after the thunderstorms moved out of the area. Flooding was not deemed to be of the level meeting local flood or flash flood criteria.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, August 5, 20112 deaths · $1.6 million · 5 events
- Hail and Damaging Winds in Arkansas, August 5 to 8, 20111 injured · $1.2 million · 1.75 in hail · 31 events
- Wildfire in Arkansas, August 5 to 6, 20111 injured · $500,000 · 1 event
- Flash Flood and Hail in North Dakota, August 5, 2011$80,000 · 1.75 in hail · 17 events
- Wildfire in Arkansas, August 5, 20111 injured · $50,000 · 1 event
- Damaging Winds and Lightning Strike in Kansas, August 5, 2011$30,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, August 5, 2011$30,000 · 61 kt wind · 5 events
- Damaging Winds in South Dakota, August 5, 2011$25,000 · 61 kt wind · 6 events
- Tornado in Florida, August 5, 2011$25,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in South Carolina, August 5, 2011$20,000 · 55 kt wind · 3 events
- Flash Flood in Arizona, August 5, 2011$20,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340448, 340636.